Heavy Rain, Union
- When
- September 24, 6:00 AM CST to September 25, 6:00 AM CST
- Where
- Union County, 1.04 mi E of Lorimor
- Reported by
- COOP Observer
- Coordinates
- 41.130, -94.050
Coop observer reported heavy rainfall of 3.0 inches over the last 24 hours.
Leading up to this event, a low pressure system was slowly working its way northeast through the Dakotas and into southern Canada. The associated fronts made their presence felt within Iowa on the 24th and 25th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Leading up to this event, a low pressure system was slowly working its way northeast through the Dakotas and into southern Canada. The associated fronts made their presence felt within Iowa on the 24th and 25th. The warm front worked its way up through the state on the 24th with little consequence, followed by the cold front and leading storms overnight the 24th into the 25th. While no damaging winds or hail were associated with storms, areas across portions of central and southern Iowa received heavy rainfall and localized flooding. The heaviest rainfall was seen across southern Iowa where 3.93 inches was reported in Murray.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 24, 5:40 AM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 640 AM CDT Sat Sep 24 2016 .SHORT TERM.../Today/ Issued at 410 AM CDT Sat Sep 24 2016 Main concern in the short term will be the increasing threat of showers and thunderstorms by late in the period. Currently... boundary located from near Sioux City to near Des Moines and on to Ottumwa. Low clouds and areas of fog have become quite widespread north of this front and this should persist through sunrise as moisture remains trapped near the surface underneath the frontal inversion. However, the inversion will begin to erode after sunrise with an increase in mixing as winds intensify ahead of approaching system. Therefore, will see the low clouds dissipate from south to north during the morning with some sunshine in most areas by midday. However, this will be short lived as front approaches from the west by late in the period. Instability axis will strengthen through the Missouri river valley by late afternoon along with some increasing shear as wind fields strengthen. Convection is expected to form/intensify by mid/late afternoon just west of the forecast area and push into western areas by the end of the period. Shear and instability will be modest and the severe threat looks somewhat limited although some large or some damaging wind remains possible. Other concern will be from heavier rainfall, especially after the washouts that have occurred the past couple of nights. However, the bulk of rainfall will occur into the next period and will be addressed then. This will be the final day of temperatures nearly 15 degrees above normal ahead of the approaching front. .LONG TERM.../Tonight through Friday/ Issued at 410 AM CDT Sat Sep 24 2016 The cold front and rain chances tonight into Sunday were the primary focus of the extended period. Deep upper level trough and associated strong upper low pressure looks to enter the Central and Northern Plains this evening and transition across the region through Sunday afternoon. A sharp cold front will across the CWA overnight tonight towards 12z Sunday. Models are actually in fairly good agreement with the fropa across Iowa along with the decent CAA behind the upper low Sunday. Frontogenetical forcing increases over the west past 00z Sunday and transitions eastward throughout the night with the fropa. Soundings are nearly or completely saturated throughout the column ahead of the front with good moisture transport into the state tonight as well. The PWATs tonight continue to range from 1.5 to 2.0 inches and warm layer cloud depths top 4000 meters over the central and south. Plus, there is slightly better QG forcing over the south to southwest and this is the location likely to see a bit higher QPF. Still, the flood-ladened north could see up to an additional inch tonight only adding to the ongoing issues. The positive twist is that many of the rivers have crested or will have crested prior the rains tonight. If the Shell Rock to Cedar River basins do receive some heavy rain, the rivers will likely experience a more secondary crest than adding to the crest that is already flowing downstream. That all being said, flash flooding still poses a significant threat tonight and a watch might be needed if the QPF maximum is shifted further north. The cold front will quickly dry out the atmosphere between 12-15z Sunday and pops quickly diminish during this time across the east. Increased winds during the afternoon with the decent CAA and surface pressure gradient. Some mid level stratocu may develop within the CAA regime in the afternoon inhibiting the deep mixing. Still, gusts to 25-30 mph are likely. Monday, a secondary push of cold air on the backside of the upperlevel low centered over the Great Lakes region. Strong and deep mixing develops during the afternoon behind the decent PV anomaly with winds atop the mixed layer ranging from 35-40 knots, especially over northern Iowa. Although a very dry atmosphere will be in place Monday, combined with the strong winds, normally there would be some minor fire weather concerns for harvesting. However, since much of the state has been wet lately, the fire weather threat remains very low. Tuesday through Friday...A large upper level ridge of high pressure dominates the weather pattern and provides a much needed extended period of dry conditions and near normal temperatures. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 637 AM CDT Sat Sep 24 2016 Low stratus and areas of fog are expected early in the Taf period at most locations with moisture trapped under a frontal inversion. This should begin to mix out as winds increase today ahead of approaching system. However, prior to mixing will see IFR conditions at most locations improving to VFR by 18Z. Showers and thunderstorms are expected to cross central Iowa tonight with a frontal boundary with MVFR to IFR conditions in and around the storms. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Podrazik AVIATION...Cogil
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 509 AM CDT SAT SEP 24 2016 IAZ025>028-039-251015- WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK- 509 AM CDT SAT SEP 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NUMEROUS RIVER AND AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR NORTHERN IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS ON THE WARNINGS AND LATEST RIVER STAGES AND FORECASTS. THUNDERSTORMS RETURN TONIGHT INTO SUNDAY MORNING. HEAVY RAIN IS POSSIBLE ALONG WITH ISOLATED SEVERE THREAT. THE MAIN CONCERN WILL BE ADDITIONAL FLASH FLOODING AND EVEN EXACERBATE THE CURRENT RIVER FLOODING. IF SEVERE WEATHER DEVELOPS...THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LINGERING THUNDERSTORMS ARE POSSIBLE DURING THE MORNING SUNDAY. HOWEVER...THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO SUNDAY MORNING. IAZ004>007-015>017-023-024-033>038-044>050-057>062-070>075- 081>086-092>097-251015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 509 AM CDT SAT SEP 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS RETURN TONIGHT INTO SUNDAY MORNING. HEAVY RAIN IS POSSIBLE ALONG WITH ISOLATED SEVERE THREAT. THE POTENTIAL FOR LOCALLY HEAVY RAIN EXIST AND MAIN LEAD TO FLASH FLOODING. IF SEVERE WEATHER DEVELOPS...THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LINGERING THUNDERSTORMS ARE POSSIBLE DURING THE MORNING SUNDAY. HOWEVER...THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KLP
The Des Moines radar (KDMX), 72 km away, was scanning. The volume nearest the first event began at 12:05 UTC.
6 heavy rain, 1 flash flood. Local standard time, as filed.
Coop observer reported heavy rainfall of 3.0 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 2.30 inches over the last 24 hours.
Trained spotter reported heavy rainfall of 2.3 inches over the last 24 hours.
CoCoRaHS observer reported heavy rainfall of 2.22 inches over the last 24 hours.
Trained spotter reported heavy rainfall of 3.93 inches over the last 24 hours. Measured with a CoCoRaHS gage.
Trained spotter reported heavy rainfall of 2.52 inches over the last 24 hours.
Trained spotter reported flooding in Murray, including 6 to 8 inches of standing water in the City Park at the time of the report, a driveway culvert destroyed by water, a mobile home surrounded by 1 foot of standing water, and ditches with several feet of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660364, 660365, 660366, 660368, 660369, 660370, 660363.